Search

Agitation with mirtazapine

Updated: Sep 28, 2019

Question:

A patient in his early 60s who is a university professional had depression, anxiety and associated irritable bowel syndrome. As you can see, he did finally switch away from amitriptyline, but on mirtazapine has some residual distress.   I moved away but have maintained contact with the patient.  I provide an initial summary and then my response to his questions.  Please provide any further advice. 


The patient wrote to me as follows:   "Shortly, after I received your email I tried to make the switch to mirtazapine from amitriptyline, but was not successful.  I suffered a great deal of arthralgia early on while making the transition, and gave up.  Last June I tried again, after my blood pressure became uncontrollable, this time making the transition more slowly.   I succeeded after 25 years on amitriptyline!  My blood pressure is now very well controlled and I have been able to reduce or eliminate some of my blood pressure medications.  (Perhaps amitriptyline was acting via the syndrome of inappropriate antidiuretic hormone secretion to raise my blood pressure).  My resting heart rate has come down dramatically and I am no longer having issues with constipation or the ability to urinate easily.  Headache and irritable bowel syndrome have so far not reemerged as issues and weight gain has not been a major problem.  I am still coping with some arthralgia, but it is not a major concern at this point.


I began cross tapering last June and had completely transitioned to mirtazapine (30 mg) by November.  My main continuing issue is an uncomfortable feeling of agitation (irritability, edginess, jitteriness).  I am wondering if this could be cholinergic rebound from amitriptyline even after 4 months off the medication.  The reason why I question this is that I am still also experiencing a runny nose since I started making the transition.  Lorazepam stops the agitation but that is definitely not something I want to take even short term.  Gabapentin (100 mg, 3 times a day) helped for about a month before losing effectiveness.  I have since stopped that as I read that it can lead to discontinuation/withdrawal issues.  I am now on hydroxyzine (15 mg, 4 times a day, as needed).  This takes the edge off the agitation but does not stop it.  I also continue to take propranolol (10 mg twice a day) as I do feel it helps somewhat with the agitation, though I do not need it anymore for tremors or fast heart rate.  Over the years I have had very short term incidences of agitation but those were always alleviated with a short term small increase in amitriptyline dose (10 mg).


What are your thoughts?  Do you think I should I continue to “stay the course”, hoping that the agitation will resolve on its own with time or is a mirtazapine dose correction, or switch to another medication worth a try?  I want to stay away from the anticholinergics if possible.  There seems to be some debate about hydroxyzine, some saying it is a strong anticholinergic while one recent article said it was not."


My initial response was as follows:  "I really doubt this is cholinergic rebound at this point.  Also, if very low-dose lorazepam ameliorates your symptoms, that possibly is not a bad answer at least in the short term.  Benzodiazepines have an understandably bad reputation, but they are effective and can be managed carefully over time."  Note: he had some problems in the past with clonazepam dependency, so is understandably reluctant to go that route.


PL:


25 mg of amitritptyline is a very low dose, keeping in mind that the typical antidepressant dose is about 300 mg/d.  On the other hand, 30 mg/d of mirtazapine is a rather high dose, smack in the middle of its usual antidepressant dose range (15-45 mg/d). Thus, we are comparing very low dose tricyclic antidepressant with a standard dose of mirtazapine.  The agitation with mirtazapine likely are due to taking such a higher amount that produces antidepressant effects.  An equivalent dose of mirtazapine compared to 25 mg/d of amitriptyline would be about 5 mg/d.  Since the smallest pill size is 15 mg/d, this would mean taking about half a pill per day or every other day.  


The PL view is that it is not clear why this patient needs to be on any monoamine agonist (antidepressant) at all. The patient has had some anxiety and depressive symptoms in the past, but long-term continuous symptomatic treatment is not preferable. This would be like giving aspirin for headache at all times, as opposed to as needed. If the problem is the irritable bowel syndrome, there are other more specific treatments available for that condition. Especially since this patient is now in his 60s, PL would encourage revisiting whether he needs to stay on the same medications as he took in his 40s.  In short, PL would recommend tapering off mirtazapine slowly, over a few months, to see if any psychotropic treatment is needed at all. 


#agitation #antidepressants #mirtazapine

431 views2 comments

Recent Posts

See All

PL Reflections

In the PL newsletter, aphorisms or brief comments were included as PL Reflections. Here in this column, the new PL website will continue this tradition with occasional contributions. I always loved th

©2019 by The Psychiatry Letter. Proudly created with Wix.com